Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

Advertisement
  • Q&A with Australian Health Practitioners

    What causes stomach ulcers?

  • Find a professional to answer your question

  • Dr Dean Spilias

    Upper GI Surgeon (Abdominal)

    Dean graduated from the University of Melbourne in 1997 and went on to surgical training at the Royal Melbourne Hospital. During his residency he had ... View Profile

    The commonest causes of stomach and duodenal ulcers are

    1. A bacterium (bug) called Helicobacter pylori (H. pylori)
    2. Anti-inflammatory painkiller medications - eg. mobic/meloxicam, ketorolac/toradol,  ibuprofen/brufen, naprosyn/naproxen, voltaren, aspirin and similar drugs. 
    Other contributors to ulcers include smoking, and some other medications (prednisolone, steroids; alendronate/fosamax). Rarely, ulcers can be due to stomach cancers, previous stomach surgery, hormone-producing tumours (Zollinger-Ellison syndrome) or other medical conditions. 

    The H. pylori bacterium is common, often causes no early symptoms, and usually is only discovered if someone has a gastroscopy (telescope examination of the stomach). It is usually treated with medications and a follow-up “breath test” to make sure it has been eradicated. 

    Ulcers related to medications usually occur after longer use, but occasionally can occur with very short treatment courses.

    Dean Spilias
    http://www.uppergi.net 

  • Advertisement

You may also like these related questions

answer this question

You must be a Healthshare member to answer this question. Log in or Sign up .

Receive free answers to your health questions!

Advertisement
Find Health Professionals
Community Contributor
Advertisement

Empowering Australians to make better health choices